Alert archive / Georgia / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 196, NWS Atlanta, GA

June 24, 2022Cobb County, Douglas County, Fulton County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 24, 2022, 11:40 PM EDT for Cobb County, Douglas County, Fulton County, Georgia. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2022, 11:40 PM EDT (03:40 UTC)
Expired
Jun 25, 2022, 12:08 AM EDT
In force
28 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cobb County, GA, Douglas County, GA, Fulton County, GA

The radar

The Atlanta radar (KFFC), 42 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 11:50 PM EDTTSTM WND DMG2 Ene Sweetwater Creek, GAPOWERLINES DOWN ALONG SIX FLAGS RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 3.7 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2022-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1349 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2022-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1349 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1437 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
-34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

685 
WUUS52 KFFC 250340
SVRFFC
GAC067-097-121-250430-
/O.NEW.KFFC.SV.W.0196.220625T0340Z-220625T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
1140 PM EDT Fri Jun 24 2022

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  South central Cobb County in north central Georgia...
  Northeastern Douglas County in north central Georgia...
  Central Fulton County in north central Georgia...

* Until 1230 AM EDT.

* At 1140 PM EDT, a severe thunderstorm was located over Six Flags
  Over Georgia, or 7 miles west of Atlanta, and is nearly stationary.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Atlanta, Smyrna, East Point, Six Flags Over Georgia, Cascade
  Heights, Sandtown and Mableton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3369 8459 3379 8464 3384 8450 3370 8444
TIME...MOT...LOC 0340Z 236DEG 1KT 3376 8452 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
2 follow-up statements
494 
WWUS52 KFFC 250403
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
1203 AM EDT Sat Jun 25 2022

GAC097-250412-
/O.CAN.KFFC.SV.W.0196.000000T0000Z-220625T0430Z/
Douglas GA-
1203 AM EDT Sat Jun 25 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DOUGLAS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3370 8454 3381 8457 3384 8450 3370 8444
TIME...MOT...LOC 0402Z 243DEG 3KT 3377 8449 

$$

GAC067-121-250430-
/O.CON.KFFC.SV.W.0196.000000T0000Z-220625T0430Z/
Cobb GA-Fulton GA-
1203 AM EDT Sat Jun 25 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM EDT
FOR SOUTH CENTRAL COBB AND CENTRAL FULTON COUNTIES...

At 1202 AM EDT, a severe thunderstorm was located over Bankhead, or
near Atlanta, and is nearly stationary.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Atlanta, Smyrna, East Point, Six Flags Over Georgia, Cascade Heights
and Mableton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3370 8454 3381 8457 3384 8450 3370 8444
TIME...MOT...LOC 0402Z 243DEG 3KT 3377 8449 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
546 
WWUS52 KFFC 250408
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
1208 AM EDT Sat Jun 25 2022

GAC067-121-250418-
/O.CAN.KFFC.SV.W.0196.000000T0000Z-220625T0430Z/
Cobb GA-Fulton GA-
1208 AM EDT Sat Jun 25 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL COBB AND CENTRAL
FULTON COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3370 8454 3381 8457 3384 8450 3370 8444
TIME...MOT...LOC 0406Z 236DEG 1KT 3377 8449 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 8:10 PM EDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 24, 8:10 PM EDT, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
810 PM EDT Fri Jun 24 2022

...Updated for 00Z Aviation Discussion...

SHORT TERM /Tonight through Saturday Night/...

Moist air continues to filter in from the Atlantic through the
boundary layer keeping dewpoints in the upper 60s to lower 70s
across all of the CWA. Temperatures have already warmed into the
upper 80s and lower 90s, and with the morning sounding at FFC
showing convective T of near 91, it is no surprise that we have
already seen convection popping in central and western GA where a
slight theta-e gradient and a little bit of moisture pooling and
convergence at the surface may reside. Elsewhere, the cu field is
definitely becoming agitated in places with clear glaciation
taking place per GOES Day Cloud Phase, and would not be surprised
if we get a little bit more convective coverage going soon. SBCAPE
values have surged to 3000+ J/kg across the area with little
noted CIN with 20- 30kts of EBWS across most of the CWA. Forcing
mechanisms are an issue for greater coverage, as we are relying on
boundary layer dynamics to get updrafts rolling, and the morning
sounding did note a very dry air layer aloft at just below 500mb
which may limit updraft strength through dry air entrainment.
Overall, can't rule out a few strong thunderstorms across the
area, and in central GA we likely could see a few cores get tall
enough to warrant severe warnings.

As upper level trough off the east coast continues to slide east
into the north Atlantic, upper level ridge will and surface high
will also slide east over the Appalachians bringing more
continental airmass with it. As a result, back door front looks
like it may impact the CWA during the early morning hours tomorrow
and stall over western GA. For eastern portions of the CWA, this
won't provide much relief temperature-wise, but will put a damper
on the humidity, and keep PoP chances lower. For western GA, PoP
chances will depend on your location relative to the front, with
better precip chances the further to the west you go where
moisture and surface forcing will be much better. Cloud cover
should act to limit maximum temperatures in these locations,
however, which in turn could impact PoP chances as well. Could be
a few showers or even storms as this back door front pushes west,
but uncertainty around convective coverage this afternoon has
confidence low for overnight/early morning impacts.

Lusk

LONG TERM /Sunday through Friday/...

An approaching weak upper level trough sweeping over the northern
Plains will erode the high pressure over central CONUS at the start
of the long term period. The upper level trough will bring a weak
frontal boundary to the CWA Monday, bringing chance to likely PoPs
to the forecast area, particularly over north Georgia. After that,
some uncertainty still remains over where the boundary is likely to
stall over central or southern Georgia thanks to weak forcing as the
atmosphere transitions to zonal flow aloft. Regardless of where the
boundary stalls, disturbances within the flow could bring unsettled
weather to the area throughout the long term period. Given the
uncertainty of the placement of the front at this time, have limited
the PoPs to chance throughout the period with the exception of
Monday afternoon/evening across north Georgia where there is more
agreement over the placement of the frontal boundary. While any
meaningful rainfall will be welcomed as much of northern and central
Georgia are experiencing D0 drought conditions and isolated pockets
of D1 drought conditions, the QPF total throughout the long term
period will only run about 0.5-1.0 inches. Given the likely isolated
to scattered nature of thunderstorm coverage, the possibility of
widespread relief in abnormally dry conditions will be limited. The
good news is that more seasonable temperatures will return to the
forecast area with temperatures in the upper 80s and low 90s across
north and central Georgia.

KAL

&&

.AVIATION...
00Z Update...

VFR across the metro sites with some TSRA developing SW of ATL.
Storm coverage may shift towards metro over next few hours, with
TEMPO for potential TS through 03z. Lower cigs may develop
overnight at metro TAF sites with potential to see brief period of
MVFR/upper end IFR cigs near sunrise. Wind through period will be
east 6-12 kts. Added PROB30 for afternoon diurnal convection
around 18-24z

//ATL Confidence...00Z Update...

Medium confidence on all elements.

Morgan

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          71  90  69  91 /  20  20  20   5
Atlanta         72  88  72  91 /  30  50  20  20
Blairsville     65  83  63  84 /  30  40  10  30
Cartersville    71  88  69  91 /  40  50  20  30
Columbus        73  88  72  93 /  40  60  30  20
Gainesville     71  88  69  89 /  30  40  20  20
Macon           71  93  69  95 /  40  30  20   5
Rome            73  89  70  92 /  40  50  20  30
Peachtree City  70  88  68  91 /  30  50  20  20
Vidalia         73  92  69  94 /  10  10   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Lusk
LONG TERM....KAL
AVIATION...Morgan
Hazardous weather outlook, Jun 24, 10:05 PM EDT, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1005 PM EDT Fri Jun 24 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-260215-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1005 PM EDT Fri Jun 24 2022

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

Scattered thunderstorms with isolated severe storms across north
and central Georgia will diminish over the next few hours. The
primary hazards with these storms has been damaging wind gusts,
periods of heavy rain, hail, and frequent lightning strikes.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered thunderstorms will be likely through the weekend and
into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Local storm report, Jun 24, 8:25 PM EDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
825 PM EDT FRI JUN 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     1 SE MONTEZUMA          32.29N  84.02W
06/24/2022                   MACON              GA   911 CALL CENTER

            TREES DOWN NEAR GA26 AND SPAULDING RD. SEVERAL OTHER
            REPORTS OF TREES DOWN WITH 1 MILES OF THIS LOCATION.

&&

EVENT NUMBER FFC2200710

20
Local storm report, Jun 24, 8:40 PM EDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
840 PM EDT FRI JUN 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     2 S RUTLAND             32.71N  83.65W
06/24/2022                   BIBB               GA   911 CALL CENTER

            A FEW TREES DOWN ON WALDEN RD EAST OF US41.

&&

EVENT NUMBER FFC2200711

20
Special weather statement, Jun 24, 8:58 PM EDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
858 PM EDT Fri Jun 24 2022

GAZ053-054-056-067>069-250130-
Fayette GA-Coweta GA-Upson GA-Spalding GA-Meriwether GA-Pike GA-
858 PM EDT Fri Jun 24 2022

...Strong thunderstorms will impact portions of southwestern
Spalding, Fayette, eastern Meriwether, Pike, northern Upson and
eastern Coweta Counties through 930 PM EDT...

At 858 PM EDT, a line of strong thunderstorms was along a line
extending from near Peachtree City to near Sunnyside. These storms
were nearly stationary.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Newnan, Fayetteville, Thomaston, Zebulon, Peachtree City, Tyrone,
Palmetto, Senoia, Woodbury, Brooks, Molena, Williamson, Sharpsburg,
Turin, Meansville, Haralson, Gay, Sunset Village, The Rock and Starrs
Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3351 8462 3350 8461 3352 8459 3354 8452
      3303 8426 3299 8427 3299 8424 3293 8421
      3283 8445 3285 8446 3286 8449 3288 8448
      3287 8452 3351 8482
TIME...MOT...LOC 0058Z 306DEG 2KT 3339 8462 3293 8440

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Local storm report, Jun 24, 9:19 PM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
919 PM EDT FRI JUN 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             3 S SKIPPERTON          32.70N  83.69W
06/24/2022  E1.75 INCH       BIBB               GA   BROADCAST MEDIA

            GOLF BALL SIZE HAIL AND TREES REPORTED DOWN ON S WALDEN
            RD NEAR INTERSECTION OF DUFFEY DR

&&

EVENT NUMBER FFC2200712

NM
Special weather statement, Jun 24, 9:31 PM EDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
931 PM EDT Fri Jun 24 2022

GAZ082-083-095-250200-
Bibb GA-Houston GA-Twiggs GA-
931 PM EDT Fri Jun 24 2022

...A strong thunderstorm will impact portions of southeastern Bibb,
west central Twiggs and northeastern Houston Counties through 1000 PM
EDT...

At 930 PM EDT, a strong thunderstorm was over Huber, or 9 miles south
of Macon. This storm was nearly stationary.

HAZARD...Winds 40 to 50 mph, up to penny sized hail, frequent
         lightning and heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Macon, Warner Robins, Centerville, Bullard, Rutland, Elberta,
Franklinton, Middle Georgia Regional Airport and Huber.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3263 8366 3269 8369 3276 8367 3282 8354
      3278 8349 3273 8345 3267 8346 3262 8350
TIME...MOT...LOC 0130Z 248DEG 1KT 3270 8358

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Jun 24, 11:13 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1113 PM EDT Fri Jun 24 2022

GAZ032-043-044-250345-
Douglas GA-Cobb GA-South Fulton GA-
1113 PM EDT Fri Jun 24 2022

...A strong thunderstorm will impact portions of southern Cobb,
northeastern Douglas and southwestern Fulton Counties through 1145 PM
EDT...

At 1113 PM EDT, a strong thunderstorm was over Sweetwater Creek State
Park, or 8 miles east of Douglasville, moving east at 5 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Atlanta, Douglasville, Austell, Lithia Springs, Sweetwater Creek
State Park, Campbellton, Sandtown, Chapel Hill and Mableton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3382 8459 3376 8455 3375 8457 3373 8453
      3367 8449 3362 8471 3375 8480
TIME...MOT...LOC 0313Z 252DEG 6KT 3373 8460

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 8:04 PM EDTSevere Thunderstorm WarningFFCBibb, Crawford, Houston, Peach, Twiggs41 min
Jun 24, 8:07 PM EDTSpecial Weather StatementFFCPaulding23 min
Jun 24, 8:14 PM EDTSpecial Weather StatementFFCMeriwether31 min
Jun 24, 8:45 PM EDTSevere Thunderstorm WarningFFCBibb, Crawford, Houston, Peach, Twiggs45 min
Jun 24, 8:58 PM EDTSpecial Weather StatementFFCFayette, Pike32 min
Jun 24, 9:06 PM EDTFlash Flood WarningFFCBibb, Crawford, Houston, Peach, Twiggs5 hr
Jun 24, 9:29 PM EDTSevere Thunderstorm WarningFFCCoweta, Fayette, Meriwether, Pike, Spalding46 min
Jun 24, 9:31 PM EDTSpecial Weather StatementFFCTwiggs29 min
Jun 24, 10:22 PM EDTSevere Thunderstorm WarningFFCClayton, Fayette, Henry, Spalding38 min
Jun 24, 11:13 PM EDTSpecial Weather StatementFFCDouglas32 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.